Children's multiple vitamins: overuse leads to overdose.
- Additional Document Info
- View All
A suburban Ontario community hospital encountered 21 +/- 1 overdoses of children's multiple vitamins yearly between 1978 and 1981. Of these, 35% involved one particular cartoon character preparation. Parents were surveyed to determine whether this particular preparation resulted in a disproportionate number of accidental overdoses. However, the use of vitamins with a cartoon character format did not lead to a greater risk of overdose than did conventional preparations. Of the 1051 families who had given multiple vitamins to their children 34 (3%) had experienced an overdose. The number of vitamin preparations used by each family was the most powerful determinant of overdose (p less than 0.001). The risk of accidental overdose increased from 1.5% with one multiple-vitamin preparation to 8% with four or more preparations. Among all the variables examined, exposure was the most important element in the risk of multiple-vitamin overdose.
has subject area